COVID-19 UPDATE – Our Legal Team is Fully Operational. Serving Existing Clients and Accepting New Cases.

A medication error can cause unexpected injuries

Many Pittsburgh residents take a medication, or several, to help with a serious medical condition or just to maintain a standard of health. Most of the time the medication a person receives is what was intended. But occasionally a medication error occurs where a patient receives the wrong drug or the wrong strength of a drug.

A medication error can occur at any time and to anyone. No one expects that the medication they receive will actually harm them. According to the FDA there are many ways that a medication error can occur. One way is through the failure to read the doctor’s handwriting properly. Through this miscommunication the wrong drug or the wrong amount of drug can be prescribed. There can also be confusion between drugs that have similar names. Or, there can be confusion in metric values or other dosing units which can cause someone to receive too much or too little of a prescribed medication.

In order to reduce medication errors the FDA reviews drug names to cut down on medication name confusion. They also regulate the drug labels to make sure the consumer is able to understand them.

If people believe they have suffered because of a medication error they may want to speak with a legal professional skilled in medical malpractice. Medical professionals have a duty to make sure the drug they prescribe is the correct drug and that the drug that is given to them is the correct drug and dosage. When this doesn’t happen a patient can suffer serious injuries. An attorney can review medical records and pharmacy records and determine where the error occurred. Compensation may be available for unexpected medical expenses, pain and suffering and other damages.

Medication errors can happen to anyone and can cause serious consequences. Those who have suffered from a medication error have legal rights available to them.

Source: FDA.gov, “FDA 101: Medication errors,” accessed on May 26, 2015